Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Baltimore/Washington

July 8, 2008Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 8, 2008, 3:11 AM EDT for Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 3:11 AM EDT (07:11 UTC)
Expired
Jul 8, 2008, 5:46 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:04 PM EDT, 12 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 3:04 PM EDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT MON JUL 7 2008

.SYNOPSIS...
AN UPPER LOW WILL TRAVERSE THE REGION THROUGH TOMORROW...
MAINTAINING THE MOIST AND UNSETTELD CONDITIONS. A COLD FRONT
WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING...WHICH
WILL PROVIDE ONE MORE ROUND OF SHOWERS AND THUNDERSTORMS. AFTER
THAT...SEVERAL DRY DAYS WILL BE POSSIBLE.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
ISLTD CONVECTION HAS ATTEMPTED TO DEVELOP ACROSS SEVERAL OF THE LINE
RIDGES ACROSS THE WRN CWA...BUT THE MOST SUCCESSFUL STORY COMES FROM
THE WRN BNDRY OF THE CWA. FROM HIGHLAND TO ALLEGANY CO...STORMS HAVE
TRAINED SLOWLY STARTED TO DRIFT E/WRD W/ THE STEERING FLOW FROM THE
UPPER CLOSER LOW. THIS FEATURE WILL CONTINUE TO INFLUENCE THE MID
ATLNC THRU TUES. IN THE NEAR TERM...THE FLOW WILL CONTINUE TO BE
WEAK ENOUGH FOR TRAINING STORMS TO PRODUCE FLOODING AND FLASH
FLOODING THREATS.

INSTAB VALUES LIKELY VERY HIGH FOR TYPICAL SUMMER DAY...EVIDENCED BY
INDIV STORMS ACROSS THE CNTRL APLCHNS THAT HAVE ALREADY REACHED SVR
LIMITS ACROSS SW/RN VA. GRADL PROGRESSION E/WRD OF THE WEAK FORCING
WILL CONTINUE TO SPARK CONVECTION ACROSS THE WRN MTN RIDGELINES INTO
LATE EVNG. OUTFLOW DOMINANT CONVECTION EXPTD TO PUSH LIMITED
ACTIVITY INTO THE PIEDMONT REGION TWRD THE LATE EVNG/OVRNIGHT HRS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/...
THE UPPER LOW WILL GRADLY MOVE OVR THE MID ATLNC...AND EVENTUALLY
KICKED OUT TWRD THE NE FROM THE APCHNG UPPER TROF FROM THE NRN
PLAINS/WRN GREAT LAKES. ANOTHER DAY OF DECENT INSTABILITY...LIMITED
FORCING AND NOT MUCH OF A LL CAPPING INVRSN TUES MRNG. SCT/D TSTMS
GENERALLY INITIATING ACROSS THE TERRAIN AGAIN. SW/RLY WINDS EXPTD TO
INCR ACROSS THE ERN HALF OF THE CWA...WHICH WOULD BE MORE FAVORABLE
FOR LOW LEVEL MOISTURE CONVERGENCE. LITTLE CHANGE MADE TO PREV
FORECAST...KEEPING CHNCE POPS W/ A ISL/D TO SCT/D NATURE TO
CONVECTION TUES...PSBLY A BIT MORE ORGANIZED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT IS STILL ON TRACK FOR THE MIDDLE OF THE WEEK. OTHERWISE
DRY AND SEASONABLE WARM CONDITIONS ARE EXPECTED FOR THE REMAINDER
OF THE WEEK INTO THE WEEKEND.

UPPER TROUGH WITH SHORTWAVE ENERGY STILL MEANDERING ACROSS THE CWFA
AT THE BEGINNING OF THE PERIOD. THE TROUGH SHOULD BE OFFSHORE BY
EARLY WEDNESDAY. ZONAL FLOW WILL BE THE RULE THROUGH EARLY NEXT WEEK.

AT THE SURFACE...A COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST
AREA WEDNESDAY INTO THURSDAY. THE MODELS HAVE SLOWED DOWN THE
SOUTHWARD PROGRESS OF THE FRONT ONCE AGAIN. WITH THE FLOW ALOFT
PARALLEL TO THE BOUNDARY...THIS SOLUTIONS SEEMS REASONABLE. THE
FRONT SHOULD END UP STALLING NEAR THE NC/VA BORDER.

WITH THE FLOW BEING ZONAL (AND SEVERAL SHORTWAVES MOVING EAST IN THE
FLOW)...SOME ISOLATED/LOW END SCATTERED CONVECTION COULD OCCUR
DURING THE AFTERNOON AND EVENING HOURS. SINCE THE CHANCES ARE SO LOW
AND SPECIFIC AREAS WOULD BE HARD TO PIN DOWN...HAVE OPTED FOR THE
DRY FORECAST FOR NOW.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
LOW STRATUS DECK ACROSS THE I-95 CRDR SLOWLY MIXING OUT...W/ THE
REST OF THE REGION DEVELOPING 2-3KT BKN CU FIELD. MOIST HELPING DROP
CIG HEIGHTS...THO ANY CLOUD BASE LEVELS SHOULD GRADLY RISE INTO THE
LATE NIGHT HRS. FOR THE AFTN HRS...TSTM ACTIVITY REMAINING ALONG THE
RIDGELINES OF THE APLCHNS...W/ A SLOW DRIFT E/WRD. PSBLE SPAN OF
CONVECTION MAY REACH THE PIEDMONT AREAS /BLUE RIDGE-EAST TO I-95/
TOWARD THE EVNG/OVRNGHT HRS. SCTD AREAS OF MVFR VSBYS WILL BE PSBLE
OVRNGHT...W/ THE LOW LEVELS STAYING VERY MOIST...THO INCOMING MID
LEVEL DRY AIR MAY MIX DOWN AND IMPROVE COND/S MORE QUICKLY AFTER
SUNRISE THAN THE PAST FEW DAYS. SW/RLY FLOW WILL INCR DRNG THE MRNG
HRS TUES...THO STAYING THE 5-15KT RANGE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ON WEDNESDAY
AS A COLD FRONT SLOWLY MOVES SOUTH OVER THE AREA. THE FRONT IS
PROGGED TO STALL NEAR THE NC/VA BORDER BY THURSDAY. CIGS/VSBYS
WILL BE REDUCED IN ANY CONVECTION. FOR THURSDAY INTO EARLY NEXT
WEEK...NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED.

&&

.MARINE...
LIGHT WINDS FOR THE WATERS TONIGHT AND OVERNIGHT...W/ A GRADL INCR
W/ S/RLY WINDS CHANNELING INTO THE CNTL BAY. PERIODS OF NEAR SCA ADV
COND/S EXPTD FOR THE LOWER/CNTL PORTION OF THE BAY TWRD EVNG...THO
WINDS ALREADY NEAR CRIT...SO SCA ADV UP FOR LOWER 2 ZONES OF THE BAY
INTO THE OVRNGHT. TUES...THE LOWER BAY WILL AGAIN SEE OCSNL GUSTS W/
A STEADY 10-15KT NE/RLY WIND. NO SCA POSTED FOR TUES...THO LATER
GUIDANCE MAY POINT TO SLIGHTLY HIGHER WINDS DRNG THE AFTN HRS.

NO WIND HEADLINES ARE ANTICIPATED THROUGH THE LONG TERM PORTION OF
THE FORECAST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
LIKELY ON WEDNESDAY AS A COLD FRONT DROPS SOUTH OVER THE MID
ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ533-534.

&&

SYNOPSIS...GMS
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...LISTEMAA
AVIATION...GMS/LISTEMAA
MARINE...GMS/LISTEMAA
Hazardous weather outlook, Jul 7, 3:34 PM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT MON JUL 7 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. ANY SEVERE
STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND
EVENING. AMPLE MOISTURE AND INSTABILITY WILL LEAD TO STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY
RAINFALL MAY LEAD TO ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TOMORROW...BUT MAY BE
POSSIBLE ON WEDNESDAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
334 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. ANY SEVERE
STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...HEAVY RAINFALL MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND
EVENING. AMPLE MOISTURE AND INSTABILITY WILL LEAD TO STRONG TO
OCCASIONALLY SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY
RAINFALL MAY LEAD TO ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TOMORROW...BUT MAY BE
POSSIBLE ON WEDNESDAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:49 AM EDTSevere Thunderstorm WarningLWXNelson41 min
Jul 8, 4:36 PM EDTSpecial Marine WarningLWX72 min
Jul 8, 6:05 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro40 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.